Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

August 11, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2020, 2:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Aug 11, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS84 KBMX 111921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Tue Aug 11 2020
 
ALZ024-111945-
Jefferson AL-
221 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or near Bessemer. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Promenade Tannehill, Bent Brook Golf Club, Bessemer Airport
and McAdory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 8700 3331 8690 3330 8693 3328 8693
      3327 8695 3327 8697 3325 8698 3325 8707
      3328 8707 3328 8708 3330 8708
TIME...MOT...LOC 1921Z 274DEG 4KT 3329 8701 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:17 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 1:17 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
117 PM CDT Tue Aug 11 2020

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1238 PM CDT Tue Aug 11 2020/

Scattered thunderstorms will continue through the afternoon and
into the evening. Instability is 2000-3000 J/kg with DCAPE values
around 1100 to 1200 J/kg. PW values are higher in the southern
half of the area around 1.95...and west of I65...so would expect
the concentration of potentially severe storms to be in these
areas. With the cloud cover experienced in the northeast through
the morning...storms may not have enough recovery time to develop
high enough cores...so including a lower threat for severe
thunderstorms in these areas. Activity will continue through the
evening...weakening after sunset. Patchy fog development is
possible in the early morning in areas that received storms later
in the afternoon and early evening. Temperatures today will be in
the mid to upper 90's with heat indices in the triple digits.

Wednesday...diurnally driven thunderstorms will be possible
through the afternoon and evening. Similar instabilities are
expected in the 2000-3000 J/kg range...with PW values around 1.9.
DCAPE and lapse rates are less impressive over most of the
area...though south of I85...there seems to be enough dry air for
another risk for severe thunderstorms. Cloud cover looks to be
higher as well. Edged the afternoon high temperatures a degree or
two lower...though heat indices will once again be in the triple
digits in the afternoon.

Previous short-term discussion:
/Updated at 0356 AM CDT Tue Aug 11 2020/

Today and Tonight.

A convective outflow boundary is moving south through the TN
Valley early this morning which is acting to initiate showers and
thunderstorms across northern AL. This feature will be a big
player in today's overall convective activity as the airmass to
the north should remain more stable. I expect this boundary will
eventually slow down and become more diffuse with time as the MCS
responsible for it has significantly decayed overnight, so
pinpointing it's position later this morning will certainly help
identify areas of best rain chances. For now I've focused PoPs
west of I-65 and southeastward toward the MGM area where best
theta-e and instability values are progged this afternoon,
generally along and south of the boundary. This area is also west
of the 'worked-over' airmass from yesterday's convection as
depicted by a deficit in buoyancy/theta-e on recent mesoanalysis.
In addition to the best overall rain chances, temperatures in the
mid 90s and dewpoints in the low 70s will not only support SBCAPE
of 3,000+ J/kg for convection here, but heat indices of 100-105
degrees as well. This will be maintained in the HWO, but there's
not enough confidence in spatial or temporal coverage to issue a
Heat Advisory at this time. Furthermore, the combination of
residual dry air in the 700-500 mb layer and favorable 0-3 km
lapse rates this afternoon also suggests the risk for damaging
downburst winds and perhaps small to quarter size hail in
strongest cores/updrafts. Isolated severe threats will be
maintained in the HWO as a result.

Wednesday morning and afternoon.

It's a bit of a repeat forecast for Wednesday as summer heat and
humidity is going nowhere fast. Another afternoon of low to mid
90s is expected with scattered to numerous showers and
thunderstorms, as well as heat indices in the 100-105 range. I
kept PoPs a little more generalized and focused on areas of best
moisture quality during this time. Guidance is in normal
disagreement on this notion, but areas south seem to be a common
theme for PWs approaching or exceeding 1.8-2.0". Thus, I placed
likely PoPs across these areas with chances PoPs elsewhere as most
of Central AL remains wedged between two perturbations (one to
our northwest and a weak/diffuse disturbance drifting to our
southeast). The convectively enhanced shortwave to our northwest
will be watched as this could promote additional activity during
the late afternoon but I kept PoPs truncated in expectation that
it remains too far away during the best overall diurnal
environment.

40/Sizemore

.LONG TERM...
/Updated at 0356 AM CDT Tue Aug 11 2020/

Thursday through Monday.

A gap or weakness in the subtropical ridge will persist over the
Deep South on Thursday, with a weak 500 mb low and trough axis
moving toward Northwest Alabama. Deep-layer cyclonic flow around
this feature will be associated with lift and enhanced moisture
across the state. Showers and storms are likely with POPs ranging
from 50 percent in the west to 70 percent in the east. Nearly the
same setup is expected for Friday.

Due to different handling of upstream disturbances driven by
convection, models disagree on the evolution of the upper-level
pattern after Friday. There is however, general agreement for
falling rain chances, but the timing and magnitude is in question.
For now, our forecast will show a gradual drop in POPs over the
Saturday through Monday period.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered thunderstorms are developing across the state...with
activity remaining through the evening. The best coverage of
convection will be around KTCL...KMGM...and KTOI...so included
VCTS through the afternoon. Storms could impact the other TAF
sites...but since coverage and timing were uncertain...left
mention out of TAF for now and will update if needed. Any
activity will weaken after sunset...with fog development possible
overnight into the early morning.

24

&&

.FIRE WEATHER...

Moisture content will remain high through the end of the week, and
scattered showers and storms can be expected through Wednesday. The
pattern should become even wetter for Thursday and Friday with rain
chances in the 50-70 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  94  72  92  71 /  20  40  30  60  40
Anniston    73  94  72  93  72 /  20  50  30  60  40
Birmingham  74  94  74  92  74 /  20  40  30  60  40
Tuscaloosa  75  95  74  93  74 /  20  40  30  60  40
Calera      73  94  72  91  72 /  20  40  30  60  40
Auburn      72  93  72  89  72 /  30  50  40  70  40
Montgomery  74  96  74  94  74 /  30  60  40  60  40
Troy        73  95  73  92  73 /  30  60  40  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 11, 2:20 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
220 PM CDT Tue Aug 11 2020

ALZ011>015-017>050-122230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
220 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated strong to severe thunderstorms are possible this afternoon.
Brief damaging wind gusts of 60 mph or more and hail up to quarter
size could occur.

Heat indices may approach 105 degrees for areas along and west of
Interstate 65 this afternoon. Take extra precautions while outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices may approach 105 degrees Wednesday afternoon. Take
extra precautions while outside.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Aug 11, 1:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
130 PM CDT Tue Aug 11 2020

ALZ042-111900-
Lowndes AL-
130 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES COUNTY UNTIL
200 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonville, or near Mosses. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosses, White Hall and Gordonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 8681 3222 8682 3223 8681 3224 8681
      3224 8682 3225 8681 3226 8678 3227 8669
      3225 8665 3216 8666 3214 8670 3214 8675
TIME...MOT...LOC 1830Z 154DEG 1KT 3222 8675

89^GSatterwhite
Special weather statement, Aug 11, 1:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT Tue Aug 11 2020

ALZ044-111930-
Montgomery AL-
156 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY COUNTY
UNTIL 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southwestern Montgomery, Dannelly Field, Hyundai Motors Of Alabama,
Hope Hull and Woodcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 8643 3227 8645 3228 8645 3232 8646
      3235 8639 3234 8632 3227 8633 3224 8636
TIME...MOT...LOC 1856Z 268DEG 1KT 3230 8640

89^GSatterwhite
Local storm report, Aug 11, 1:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     DANNELLY FIELD          32.30N 86.39W
08/11/2020  E59 MPH          MONTGOMERY         AL   ASOS

            MGM 51KTS 1850.

&&

MAL
Special weather statement, Aug 11, 2:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Tue Aug 11 2020

ALZ042-111930-
Lowndes AL-
201 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
230 PM CDT...

At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayneville to near Logan. Movement was
southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Logan, Beechwood,
Calhoun and Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 8672 3225 8661 3216 8646 3210 8641
      3205 8641 3204 8640 3201 8640 3196 8641
      3196 8656
TIME...MOT...LOC 1901Z 311DEG 11KT 3218 8662 3200 8642

89^GSatterwhite
Special weather statement, Aug 11, 2:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CDT Tue Aug 11 2020

ALZ040-042-111945-
Lowndes AL-Dallas AL-
214 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOWNDES AND EAST
CENTRAL DALLAS COUNTIES UNTIL 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benton, or 11 miles east of Selmont-West Selmont, moving east at 5
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
White Hall, Benton and Tyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 8688 3233 8692 3240 8684 3236 8681
      3231 8682 3231 8681 3234 8677 3239 8678
      3239 8675 3240 8672 3236 8671 3235 8668
      3236 8666 3232 8665 3221 8667 3219 8678
TIME...MOT...LOC 1914Z 274DEG 4KT 3232 8681

89^GSatterwhite
Special weather statement, Aug 11, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Tue Aug 11 2020

ALZ024-111945-
Jefferson AL-
221 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or near Bessemer. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Promenade Tannehill, Bent Brook Golf Club, Bessemer Airport
and McAdory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 8700 3331 8690 3330 8693 3328 8693
      3327 8695 3327 8697 3325 8698 3325 8707
      3328 8707 3328 8708 3330 8708
TIME...MOT...LOC 1921Z 274DEG 4KT 3329 8701

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:17 PM CDTSpecial Weather StatementBMXRussell43 min
Aug 10, 7:24 PM CDTSpecial Weather StatementBMXPike51 min
Aug 10, 7:49 PM CDTSpecial Weather StatementBMXBarbour41 min
Aug 10, 8:31 PM CDTSpecial Weather StatementBMXBarbour29 min
Aug 10, 9:24 PM CDTSpecial Weather StatementBMXMarshall51 min
Aug 11, 12:08 PM CDTSpecial Weather StatementBMXChilton37 min
Aug 11, 12:27 PM CDTSpecial Weather StatementBMXWilcox33 min
Aug 11, 12:47 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike23 min
Aug 11, 1:23 PM CDTSpecial Weather StatementBMXTallapoosa37 min
Aug 11, 1:24 PM CDTSpecial Weather StatementBMXElmore36 min
Aug 11, 1:30 PM CDTSpecial Weather StatementBMXLowndes30 min
Aug 11, 1:37 PM CDTSevere Thunderstorm WarningBMXLowndes22 min
Aug 11, 1:56 PM CDTSpecial Weather StatementBMXMontgomery34 min
Aug 11, 2:01 PM CDTSpecial Weather StatementBMXLowndes29 min
Aug 11, 2:14 PM CDTSpecial Weather StatementBMXLowndes31 min
Aug 11, 2:25 PM CDTSpecial Weather StatementBMXLee35 min
Aug 11, 2:36 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery39 min
Aug 11, 2:55 PM CDTSpecial Weather StatementBMXAutauga35 min
Aug 11, 3:02 PM CDTSpecial Weather StatementBMXPike28 min
Aug 11, 3:05 PM CDTSevere Thunderstorm WarningBMXPike28 min
Aug 11, 3:12 PM CDTSpecial Weather StatementBMXMacon48 min
Aug 11, 3:12 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas15 min
Aug 11, 3:37 PM CDTSpecial Weather StatementBMXPike38 min
Aug 11, 4:00 PM CDTSpecial Weather StatementBMXBullock30 min
Aug 11, 4:20 PM CDTSpecial Weather StatementBMXBullock40 min
Aug 11, 5:11 PM CDTSpecial Weather StatementBMXPerry34 min
Aug 11, 5:32 PM CDTSpecial Weather StatementBMXMarengo43 min
Aug 11, 5:37 PM CDTSpecial Weather StatementBMXJefferson23 min
Aug 11, 5:59 PM CDTSpecial Weather StatementBMXShelby31 min
Aug 11, 6:02 PM CDTSpecial Weather StatementBMXPerry43 min
Aug 11, 6:06 PM CDTSpecial Weather StatementBMXGreene39 min
Aug 11, 6:55 PM CDTSpecial Weather StatementBMXTuscaloosa35 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.